Alert archive / Kansas / Flash Flood Watches in 2019
Flash Flood Watch 13, NWS Topeka, KS
NWS Topeka, KS issued this flash flood watch at Aug 21, 2019, 1:46 PM CDT for 17 counties in Kansas. It took effect at Aug 21, 2019, 7:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2019, 1:46 PM CDT (18:46 UTC)
- In effect from
- Aug 21, 2019, 7:00 PM CDT
- Expired
- Aug 22, 2019, 3:11 AM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- None
Counties Anderson County, KS, Clay County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 11 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1657 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -215 m²/s²
- 0-3 km storm-relative helicity
- -102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365 WGUS63 KTOP 211846 FFATOP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Topeka KS 146 PM CDT Wed Aug 21 2019 KSZ021>024-026-034>040-054>056-058-059-220900- /O.NEW.KTOP.FF.A.0013.190822T0000Z-190822T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 146 PM CDT Wed Aug 21 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING... The National Weather Service in Topeka has issued a * Flash Flood Watch for portions of central Kansas, east central Kansas, north central Kansas, and northeast Kansas, including the following areas, in central Kansas, Dickinson. In east central Kansas, Anderson, Coffey, Douglas, Franklin, Geary, Lyon, Morris, Osage, Shawnee, and Wabaunsee. In north central Kansas, Clay and Ottawa. In northeast Kansas, Jackson, Jefferson, Pottawatomie, and Riley. * From 7 PM CDT this evening through Thursday morning * Thunderstorms will develop tonight and impact much of the area through the night especially along and south of Interstate 70. The storms could drop excessive rains of more than 3 inches in some areas overnight. * Flash flooding of low water crossings including some roadways could occur. Be especially careful at night and do not drive through flooded roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
1 follow-up statement
590 WGUS63 KTOP 220811 FFATOP Flood Watch National Weather Service Topeka KS 311 AM CDT Thu Aug 22 2019 KSZ021>024-026-034>040-054>056-058-059-220915- /O.CAN.KTOP.FF.A.0013.000000T0000Z-190822T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 311 AM CDT Thu Aug 22 2019 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Kansas, east central Kansas, north central Kansas, and northeast Kansas has been cancelled. Scattered showers and thunderstorms will continue for much of the area this morning, but their persistence and intensity is no longer expected to be capable of leading to flash flooding. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at Aug 21, 11:54 AM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 21, 11:54 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service Topeka KS 1154 AM CDT Wed Aug 21 2019 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 325 AM CDT Wed Aug 21 2019 Two areas of convection were occurring near or in the cwa this morning at 0730Z. Thunderstorms were occurring from Herington to Emporia to near Osage City in area of 925 thermal advection and surface to 925 mb convergence. Main arc of thunderstorms was occurring across central and southeast Nebraska into northwest Missouri. This was occurring north of the warm front near the Nebraska border and in a area of deep moisture convergence and within the theta-e axis. Latest mesoanalysis shows precipitable water values approaching two inches across eastern Kansas and into southern and central Nebraska early this morning. The best 925 mb moisture transport was focused into east central Kansas where the thunderstorms were producing rainfall rates of at least an inch an hour. Expect rainfall to be maximized within the moisture/theta axis as described above and where the moisture transport is maximized. For today, the main concern will be the thunderstorms moving south out of Nebraska and any additional development across east central Kansas. Storms moving out of Nebraska will have the potential to produce locally strong wind gusts and heavy rainfall. CAMS have not been handling the ongoing areas of convection very well and will adjust precipitation chances based on short term tends as storm scale and mesoscale processes dictate. Overall expect storms to fill in across the area today with some dissipation expected late morning with storms redeveloping along boundaries in the afternoon and evening. Expect storms to focus initially across north central and northeast Kansas north of the frontal boundary as the low level jet increases this evening. Locally heavy rainfall will again be a concern with theta-e axis expected to lay west to east north of I-70 this evening and then shifting into east central Kansas and Missouri overnight as the low level jet veers to the west by 12Z Thursday. Potential will also exist for some storms with damaging wind gusts. Boundary location will dictate where the best potential for convection will lie on Thursday. Clouds and precipitation will keep temperatures in the 80s for today bringing relief from yesterday's heat. .LONG TERM...(Thursday through Tuesday) Issued at 325 AM CDT Wed Aug 21 2019 A mid level wave is forecast to move across Kansas and align with the area of frontogenesis across east central Kansas Thursday evening. Precipitable water values will approach 1.5 to 2 inches along and south of I-35 Thursday night. The warm frontal boundary is forecast to be southwest the forecast area on Friday and remaining west of the area until Sunday when warm advection develops ahead of a mid level wave moving across the central Plains. A warm up is expected Sunday and Monday with cooling temperatures next Tuesday behind a cold front that looks to bisect the cwa. Model differences preclude a high confidence forecast for the early part of next week at this time. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1151 AM CDT Wed Aug 21 2019 VFR conditions will persist however thunderstorms will develop across the area after 21Z and persist at or around the TAF sites through much of the night. For now will carry MVFR conds however there could be periods of IFR conditions after 06Z tonight and will include once confidence in timing improves. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...53 AVIATION...Omitt
Hazardous weather outlook, Aug 21, 3:35 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 335 AM CDT Wed Aug 21 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-220845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 335 AM CDT Wed Aug 21 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected this morning with redevelopment across the area this afternoon and tonight. Some of the storms may be strong to severe. The main hazards will be damaging winds, hail and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are expected Thursday. A few of the storms may be severe across east central Kansas. Damaging wind and hail will be the main hazards. Locally heavy rainfall will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Aug 21, 8:43 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
843 AM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM HEAVY RAIN 1 NNW EMPORIA 38.42N 96.19W
08/21/2019 M2.50 INCH LYON KS BROADCAST MEDIA
&&Local storm report, Aug 21, 8:45 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
845 AM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 AM HEAVY RAIN 1 NNW EMPORIA 38.42N 96.19W
08/21/2019 M2.50 INCH LYON KS BROADCAST MEDIA
&&Local storm report, Aug 21, 8:46 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
846 AM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 AM HEAVY RAIN 1 SSE FAIRVIEW 39.83N 95.72W
08/21/2019 M2.21 INCH BROWN KS CO-OP OBSERVER
24-HR RAIN TOTAL.
&&
CPLocal storm report, Aug 21, 8:53 AM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 AM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 AM TSTM WND DMG 2 NW EMPORIA 38.43N 96.22W
08/21/2019 LYON KS LAW ENFORCEMENT
DELAYED REPORT. FIRST REPORT OF 2 POWER
POLES DOWN NEAR 24TH AND INDUSTRIAL.
&&Local storm report, Aug 21, 9:43 AM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
943 AM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 AM HEAVY RAIN 3 NW EMPORIA 38.43N 96.22W
08/21/2019 M2.28 INCH LYON KS CO-OP OBSERVER
DELAYED REPORT - 24 HR RAIN TOTAL.
&&
CPLocal storm report, Aug 21, 1:20 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
120 PM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HEAVY RAIN 3 NW EMPORIA 38.43N 96.21W
08/21/2019 M2.50 INCH LYON KS BROADCAST MEDIA
0843 AM HEAVY RAIN 1 NNW EMPORIA 38.42N 96.19W
08/21/2019 M2.50 INCH LYON KS BROADCAST MEDIA
0729 AM HEAVY RAIN 3 NW EMPORIA 38.43N 96.22W
08/21/2019 M2.28 INCH LYON KS CO-OP OBSERVER
DELAYED REPORT - 24 HR RAIN TOTAL.
0318 AM TSTM WND DMG 2 NW EMPORIA 38.43N 96.22W
08/21/2019 LYON KS LAW ENFORCEMENT
DELAYED REPORT. FIRST REPORT OF 2 POWER
POLES DOWN NEAR 24TH AND INDUSTRIAL.
0731 AM HEAVY RAIN 1 SSE FAIRVIEW 39.83N 95.72W
08/21/2019 M2.21 INCH BROWN KS CO-OP OBSERVER
24-HR RAIN TOTAL.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:13 AM CDT | Special Weather Statement | TOP | Lyon, Morris | 32 min |
| Aug 21, 2:42 AM CDT | Special Weather Statement | TOP | Marshall, Nemaha | 48 min |
| Aug 21, 3:05 AM CDT | Areal Flood Advisory | TOP | Lyon, Morris | 3 hr |
| Aug 21, 3:09 AM CDT | Areal Flood Advisory | TOP | Brown | 3 hr |
| Aug 21, 3:54 AM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 4 hr |
Nearby
Flash Flood Watches in Kansas, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.